Minnesota, 2023Hail and Damaging Winds in Minnesota, August 11, 2023
August 11, 2023 · NWS FGF · 5 events in 2 counties and zones
Discrete severe storms moved through west-central Minnesota on August 11th, with large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete severe storms moved through west-central Minnesota on August 11th, with large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 11, 2:43 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 11, 2:43 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
343 PM CDT Fri Aug 11 2023
.SHORT TERM...(This evening through Saturday night)
Issued at 343 PM CDT Fri Aug 11 2023
Key Points
- Diminishing chances for storms/showers by late evening. Overall
severe threat mainly diminished. Some small hail and gusty winds
still possible with any stronger storm through early evening.
- Dry for Saturday much of the area, with some daytime showers still
possible in the far northeast/east.
Discussion:
Some weak pulse type storms continue across the western half of the
forecast area associated with the upper level energy dropping
through the region behind the main cold front that has moved through
much of the forecast area, currently stretching from NE MN into west
central MN. A few storms intensified earlier in the far southeast
where instability and shear lined up and clear skies were present
much of the day. These have since moved off to the south and east
ending the severe threat across the area. An isolated strong storm
with small hail and gusty winds still possible with the lingering
activity through mid evening, otherwise expect this activity to
diminish through the evening. Some additional showers possible in
the far northeast near Lake of the Woods late tonight into Saturday
in the northwest upper level flow pattern with this area remaining
closer to the weak wave.
.LONG TERM...(Sunday through Friday)
Issued at 343 PM CDT Fri Aug 11 2023
Key Points
- Numerous showers and scattered thunderstorms are possible Sunday,
otherwise measurable precipitation chances decrease through the long
range periods next week. Locally heavy rainfall is possible Sunday,
otherwise the probability for hazardous weather is low.
Discussion:
Large upper level system to drop through the region Sunday spreading
widespread showers and scattered thunderstorms across the area
through the day Sunday into Sunday night. Clusters and ensembles
continue to show around an 80% chance of widespread 0.25", and
around a 50% of closer to an inch of QPF especially in the north,
with increasing chances across the southern half of the forecast
area. Locally higher amounts will be possible with around 1 to 2
inches in areas with thunderstorm development. The upper level low
exits the region Sunday night with upper level ridging building into
the region Monday with dry conditions expected. More zonal flow
pattern then into Tuesday with a developing upper level wave to drop
southeastward through the region Wednesday. Low confidence in
precipitation chances with this system as the surface low stays to
the north with questions surrounding available moisture. overall it
will swing a cold front through the state Wednesday. Northwest flow
pattern to end the week with a flattened upper level ridge building
into the western and central US by next weekend. This should bring
drier conditions and a warming trend to end the period and just
beyond.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Aug 11 2023
Tried to time chances for precipitation in most eastern sites
through this evening, with dry conditions likely by late
tonight/Saturday for the terminal locations. KBJI only on that
could potentially have a chance for a shower Saturday, but expect
any developing activity to remain to the north/east through the
day Saturday. Winds to shift around to the northwest tonight into
Saturday. Could see some gustiness at KDVL this afternoon.
Otherwise low clouds to move out, and mid/high clouds possible and
some clearing overnight in the west/south.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...MJB
LONG TERM...MJB
AVIATION...MJB
Hazardous weather outlook, Aug 11, 1:54 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
254 PM CDT Fri Aug 11 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
254 PM CDT Fri Aug 11 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will continue to produce
isolated pea size hail and lightning although the probability for
widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 11, 3:06 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
406 PM CDT Fri Aug 11 2023
MNZ002-022-112145-
Mahnomen MN-Norman MN-
406 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of eastern Norman and
northwestern Mahnomen Counties through 445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flaming, or 45 miles northeast of Fargo, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mahnomen, Twin Valley, Gary, Bejou, Flom, Beaulieu and Faith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4715 9614 4715 9618 4750 9657 4750 9615
4736 9562
TIME...MOT...LOC 2106Z 304DEG 27KT 4744 9630
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 11, 4:00 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Fri Aug 11 2023
NDZ027-030-112245-
Traill ND-Grand Forks ND-
500 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southeastern Grand
Forks and north central Traill Counties through 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emerado, or 15 miles southwest of Grand Forks, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thompson, Buxton, Reynolds, Merrifield and Holmes.
This includes Interstate 29 between mile markers 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4783 9698 4781 9699 4779 9696 4777 9696
4777 9694 4772 9692 4772 9693 4769 9691
4769 9690 4749 9718 4785 9754 4792 9745
TIME...MOT...LOC 2159Z 304DEG 27KT 4783 9738
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 11, 4:13 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
513 PM CDT Fri Aug 11 2023
MNZ027-028-112300-
West Becker MN-East Becker MN-
513 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of central Becker
County through 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or 12 miles northwest of Detroit Lakes, moving southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Detroit Lakes, Frazee, Toad Lake, Height Of Land Lake, Callaway,
Shoreham and Richwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4671 9571 4672 9592 4701 9615 4710 9604
4695 9530
TIME...MOT...LOC 2213Z 304DEG 27KT 4698 9595
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 11, 4:25 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
525 PM CDT Fri Aug 11 2023
NDZ030-112300-
Traill ND-
525 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Traill County
through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mayville, or 23 miles southwest of Grand Forks, moving
south at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mayville, Hillsboro, Portland, Buxton, Cummings, Caledonia and
Roseville.
This includes Interstate 29 between mile markers 102 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9743 4767 9697 4738 9684 4737 9685
4737 9747
TIME...MOT...LOC 2225Z 344DEG 31KT 4760 9728
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PerrouxThunderstorm Wind, Otter Tail
- When
- August 11, 4:58 PM CST to 5:03 PM CST
- Where
- Otter Tail County, 1.17 mi NW of Grand View Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.630, -95.540
Public reports trees uprooted and down everywhere. Time estimated from radar. Wind gust estimated. Report relayed via broadcast media.
Hail, Becker
- When
- August 11, 5:03 PM CST to 5:08 PM CST
- Where
- Becker County, 0.95 mi E of Frazee
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.730, -95.680
Public reports 1.25 inch hail 1 E Frazee. Relayed via Broadcast Media.
Thunderstorm Wind, Otter Tail
- When
- August 11, 5:15 PM CST to 5:20 PM CST
- Where
- Otter Tail County, 0.48 mi E of New York Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.520, -95.370
Relayed via broadcast media from public. Time estimated from radar. Wind damage near New York Mills.
Hail, Otter Tail
- When
- August 11, 5:31 PM CST to 5:36 PM CST
- Where
- Otter Tail County, 2.48 mi ESE of Deer Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.390, -95.270
Trained spotter reports quarter-sized hail 3 E Deer Creek.
Hail, Otter Tail
- When
- August 11, 5:45 PM CST to 5:50 PM CST
- Where
- Otter Tail County, 3.34 mi E of Henning
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.320, -95.360
Off-duty park ranger reported dime to quarter-sized hail east of Henning. Power is out and many trees are down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 11, 2023$14 million · 3.75 in hail · 88 events
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133079, 1133074, 1133080, 1133075, 1133077.